Tennessee, 2019Damaging Wind in Tennessee, May 1, 2019
May 1, 2019 · NWS MEG · 1 event in 1 county or zone
A cold front generated a broken line of thunderstorms with one that rose to severe limits across portions of west Tennessee during the late afternoon hours of May 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front generated a broken line of thunderstorms with one that rose to severe limits across portions of west Tennessee during the late afternoon hours of May 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 1, 2:33 PM CST, 48 minutes earlier.
Area forecast discussion, May 1, 2:33 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
333 PM CDT Wed May 1 2019
.DISCUSSION...
The shortwave trough moving across the Southern Plains continues
to provide sufficient forcing across the Mid-South this afternoon.
After a downward trend in convection this morning, storms
redeveloped ahead of an eastward-moving outflow boundary. Warm and
moist conditions ahead this boundary have yielded MLCAPE values
on the order of 1500 J/kg. The effective bulk wind difference of
30-35 kts is a bit stronger than progs were indicating this
morning and that has been able to maintain convective elements as
they approach the TN River. Severe weather has not been observed,
but small hail and gusty winds have accompanied this activity. As
this convection moves east this afternoon, we anticipate a lull
during the evening hours. Additional showers (and a few
thunderstorms) will be possible overnight, although coverage is
expected to be limited.
More showers and thunderstorms are expected across the Mid-South
on Thursday. The greatest chances will be in the northwest half
of the CWA with convection enhanced by diurnal heating. Deep-layer
shear and instability for Thursday afternoon are progged to be
similar to today, with MLCAPE approaching 2000 J/kg in some areas.
The 0-6km bulk wind difference of 25-35 kts should promote
multicell convection and sustained updrafts. There is a severe
weather potential, albeit somewhat limited by the modest
parameters above. The primary hazards will be damaging wind and
marginally severe hail. We expect evening convection to move to
the northeast, with another lull in precipitation late Thursday
night into Friday morning.
A more robust shortwave trough is being picked up by the global
models and is forecast to approach the Mid-South on Friday. An
attendant cold front is expected to move through the area on
Saturday. Showers and thunderstorms will increase during the
afternoon and evening hours in the warm sector, with rain chances
peaking overnight into Saturday morning. Again, a few strong
storms will be possible, but deep-layer shear doesn't really
portend a real focused severe weather potential. Average rainfall
totals Friday and Saturday are expected to remain below 1 inch in
general, although localized higher totals are possible.
As the cold front moves across the area on Saturday, drier and
slightly cooler air will filter into the Mid-South. Lingering
precipitation Saturday evening will move east with a dry spell
expected Sunday through Monday (for most of the area) as shortwave
ridging develops downstream of a cut-off cyclone over the
southwest CONUS. A few storms could move into extreme northeast AR
or the MO Bootheel Monday afternoon, but most of this activity
should remain to the north and west. Southwesterly flow aloft will
highlight the midweek period, but the 12z global models offer
little confidence regarding when the southwest trough will eject
into the Plains. PoPs were capped at 40% Tue/Wed for now but may
need to be increased if the trough lifts out along the lines of
the faster GEM.
Temperatures will generally top out in the upper 70s and lower
80s across most of the area Thursday and Friday, but convection
may result in some spatial variability. Max temperatures Saturday
and Sunday will be in the 70s behind the cold front with lows
dipping into the mid/upper 50s during the following overnight
periods. A warm-up is anticipated for next week with afternoon
temperatures primarily in the 80s with lows in the 60s.
Johnson
&&
.AVIATION...
/18Z TAFs/
Scattered showers and thunderstorms will serve as the focus in
the short term for all sites. Activity will subside the latest at
TUP. VCSH overnight with VCTS at JBR and MEM late once again.
South winds at 10-15kts with higher gusts will subside to 6-9kts
overnight. Variable direction with convection.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 1, 6:15 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Memphis TN
715 AM CDT Wed May 1 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
715 AM CDT Wed May 1 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few strong to severe thunderstorms are possible across the Mid-
South, especially across areas along and west of the Mississippi
River including Northwest Tennessee this afternoon into tonight.
Damaging winds will be the main severe weather threat along with
localized heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a slight risk of severe thunderstorms on Thursday north
of a line from Jonesboro, Arkansas to Covington and Paris,
Tennessee. A marginal risk for severe thunderstorms covers a
majority of the remaining Mid South for Thursday. Damaging winds
will be the main severe weather threat along with localized heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times this afternoon into
tonight and again on Thursday.
In the hours before
Special weather statement, May 1, 11:19 AM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
1219 PM CDT Wed May 1 2019
MSZ001-002-007-008-011800-
Tunica MS-Marshall MS-DeSoto MS-Tate MS-
1219 PM CDT Wed May 1 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...
East central Tunica County in northwestern Mississippi...
Northwestern Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Tate County in northwestern Mississippi...
At 1219 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Phillipp, or 15 miles southwest of Hernando,
moving northeast at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in east central Tunica...northwestern Marshall...DeSoto and
Tate Counties should monitor this storm closely.
LAT...LON 3455 9038 3499 9007 3499 8960 3455 8992
TIME...MOT...LOC 1719Z 228DEG 32KT 3473 9023
Special weather statement, May 1, 11:23 AM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
1223 PM CDT Wed May 1 2019
TNZ049-050-088-089-011815-
Tipton TN-Fayette TN-Shelby TN-Haywood TN-
1223 PM CDT Wed May 1 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...
Eastern Tipton County in western Tennessee...
Western Fayette County in western Tennessee...
Shelby County in western Tennessee...
Southern Haywood County in western Tennessee...
At 1223 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Ellendale, or over Bartlett, moving northeast at
35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Tipton...western Fayette...Shelby and southern
Haywood Counties should monitor this storm closely.
LAT...LON 3561 8973 3561 8956 3558 8950 3561 8947
3561 8915 3499 8954 3500 9007
TIME...MOT...LOC 1723Z 228DEG 32KT 3525 8982Special weather statement, May 1, 11:59 AM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
1259 PM CDT Wed May 1 2019
MSZ011-012-020-011845-
Tallahatchie MS-Panola MS-Quitman MS-
1259 PM CDT Wed May 1 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...
Tallahatchie County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Southeastern Quitman County in northwestern Mississippi...
At 1259 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southeast of
Curtis Station, or 8 miles southwest of Batesville, moving northeast
at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tallahatchie...Panola and southeastern Quitman Counties
should monitor this storm closely.
LAT...LON 3370 9030 3375 9030 3376 9019 3381 9018
3381 9045 3400 9045 3455 9008 3455 8972
3430 8972 3416 8981 3416 8993 3401 8992
3381 9006 3381 9014 3372 9014 3372 9022
3374 9024 3370 9027
TIME...MOT...LOC 1759Z 225DEG 31KT 3426 9007Special weather statement, May 1, 1:24 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
224 PM CDT Wed May 1 2019
TNZ022-012000-
Benton TN-
224 PM CDT Wed May 1 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...
Central Benton County in western Tennessee...
At 224 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Camden, moving
northeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Benton County should monitor this storm closely.
LAT...LON 3612 8792 3603 8800 3600 8800 3597 8802
3592 8821 3613 8820 3615 8818 3617 8817
3631 8795 3627 8794 3622 8795 3618 8793
3617 8792
TIME...MOT...LOC 1924Z 241DEG 27KT 3603 8817Special weather statement, May 1, 1:44 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
244 PM CDT Wed May 1 2019
TNZ021-022-053>055-012030-
Carroll TN-Henderson TN-Chester TN-Benton TN-Decatur TN-
244 PM CDT Wed May 1 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...
Southeastern Carroll County in western Tennessee...
Henderson County in western Tennessee...
Northeastern Chester County in western Tennessee...
Southern Benton County in western Tennessee...
Decatur County in western Tennessee...
At 244 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles southwest of New
Johnsonville, or 10 miles south of Camden, moving northeast at 35
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Carroll...Henderson...northeastern Chester...
southern Benton and Decatur Counties should monitor this storm
closely.
LAT...LON 3587 8794 3583 8797 3578 8798 3572 8803
3566 8802 3562 8804 3556 8800 3545 8855
3569 8855 3595 8820 3601 8800 3597 8802
3595 8802 3594 8798 3594 8793
TIME...MOT...LOC 1944Z 239DEG 29KT 3592 8804Special weather statement, May 1, 2:33 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
333 PM CDT Wed May 1 2019
TNZ022-055-012100-
Benton TN-Decatur TN-
333 PM CDT Wed May 1 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Southeastern Benton County in western Tennessee...
Decatur County in western Tennessee...
At 333 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near New Johnsonville,
or 8 miles southeast of Camden, moving northeast at 40 mph.
People in southeastern Benton and Decatur Counties should monitor
this storm closely.
LAT...LON 3613 8792 3597 8802 3594 8800 3594 8793
3591 8793 3572 8803 3562 8804 3551 8797
3546 8804 3540 8797 3539 8802 3542 8807
3538 8812 3538 8820 3542 8825 3548 8825
3561 8819 3584 8818 3585 8810 3622 8795
TIME...MOT...LOC 2033Z 222DEG 34KT 3597 8801Thunderstorm Wind, Hardin
- When
- May 1, 3:21 PM CST to 3:30 PM CST
- Where
- Hardin County, 5 mi E of Pickwick Dam to 3.5 mi WNW of Walnut Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 35.050, -88.162
Power outages from downed power lines reported across portions of Hardin County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 1, 20192 deaths · $154,000 · 48 events
- Tornadoes and Flash Flooding in Oklahoma, May 1, 20191 death · $167,000 · EF1 · 53 events
- Flash Flood and Flood in Michigan, May 1, 2019$64 million · 2 events
- Tornadoes and Flash Flooding in Texas, May 1 to 3, 20191 death · 1.75 in hail · 19 events
- Damaging Winds in Arkansas, May 1, 2019$225,000 · 90 kt wind · 16 events
- Flooding in Illinois, May 1 to 31, 2019$280,000 · 11 events
- Flooding in Iowa, May 1 to 31, 2019$350,000 · 2 events
- Flooding in Missouri, May 1 to 31, 2019$170,000 · 3 events
- Hail and Damaging Winds in Kentucky, May 1 to 2, 2019$111,000 · 1.75 in hail · 7 events
- Tornado in Kentucky, May 1, 2019$35,000 · EF1 · 1 event
- Tornado and Flash Flooding in Texas, May 1 to 2, 2019$10,000 · EF1 · 22 events
- Dust Devil in Washington, May 1, 20195 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823626.